Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 159, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2020, 5:47 PM MDT for Cherry County, Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 5:47 PM MDT (23:47 UTC)
- Expired
- Jul 6, 2020, 6:45 PM MDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:49 PM MDT | HAIL 1.5 | 11 Se Eli, NE | |
| Jul 6, 6:00 PM MDT | HAIL 1.75 | 9 Ssw Nenzel, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WUUS53 KLBF 062347
SVRLBF
NEC031-070045-
/O.NEW.KLBF.SV.W.0159.200706T2347Z-200707T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
647 PM CDT Mon Jul 6 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
* Until 745 PM CDT/645 PM MDT/.
* At 646 PM CDT/546 PM MDT/, severe thunderstorms were located along
a line extending from 6 miles southeast of Kilgore to 8 miles
northeast of Medicine Lake, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Crookston, Eli, Steer Creek
Campground, Schoolhouse Lake, Cody Lake, Anderson Bridge State
Wildlife Management Area and Big Alkali Lake.
This includes the following highways...
Highway 20 between mile markers 149 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
Highway 97 between mile markers 106 and 141.
Highway 83 between mile markers 192 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Merritt Reservoir, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4299 10073 4265 10026 4241 10129 4300 10149
4300 10138
TIME...MOT...LOC 2346Z 312DEG 21KT 4289 10085 4281 10131
HAIL...1.75IN
WIND...60MPH
$$
CDC4 follow-up statements
063
WWUS53 KLBF 070005
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
705 PM CDT Mon Jul 6 2020
NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
705 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...
At 701 PM CDT/601 PM MDT/, severe thunderstorms were located along a
line extending from 11 miles southeast of Kilgore to 10 miles east of
Medicine Lake, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. At 7 pm CDT ping pong ball size hail was reported
south of Cody.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Valentine, Cody, Kilgore, Nenzel, Merritt Reservoir, Crookston, Eli,
Steer Creek Campground, Schoolhouse Lake, Cody Lake, Anderson Bridge
and Schlagel Creek.
This includes the following highways...
Highway 20 between mile markers 149 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
Highway 97 between mile markers 106 and 141.
Highway 83 between mile markers 192 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter, inside a strong building and away
from windows.
If on or near Merritt Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4299 10073 4265 10026 4241 10129 4300 10149
4300 10138
TIME...MOT...LOC 0001Z 312DEG 21KT 4284 10078 4276 10124
HAIL...1.75IN
WIND...60MPH
$$
CDC791
WWUS53 KLBF 070018
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
718 PM CDT Mon Jul 6 2020
NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
718 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR CENTRAL CHERRY COUNTY...
At 716 PM CDT/616 PM MDT/, severe thunderstorms were located along a
line extending from 7 miles southwest of Valentine to 13 miles
northwest of Merritt Reservoir, moving southeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Merritt Reservoir, Steer Creek Campground, Anderson Bridge, Schlagel
Creek, Schoolhouse Lake and Big Alkali Lake.
This includes the following highways...
Highway 20 between mile markers 191 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
Highway 97 between mile markers 106 and 141.
Highway 83 between mile markers 192 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter, inside a strong building and away
from windows.
If on or near Merritt Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0016Z 313DEG 18KT 4281 10066 4273 10112
HAIL...1.75IN
WIND...<50MPH
$$
CDC507
WWUS53 KLBF 070033
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
733 PM CDT Mon Jul 6 2020
NEC031-070045-
/O.CON.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
733 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR CENTRAL CHERRY COUNTY...
At 732 PM CDT/632 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles south of Valentine to 9 miles west of
Merritt Reservoir, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Valentine, Merritt Reservoir, Steer Creek Campground, Anderson
Bridge, Schlagel Creek, Highway 97 crossing the Niobrara River,
Schoolhouse Lake and Big Alkali Lake.
This includes the following highways...
Highway 20 between mile markers 191 and 196, between mile markers
199 and 204, and between mile markers 206 and 219.
Highway 97 between mile markers 106 and 141.
Highway 83 between mile markers 192 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0032Z 303DEG 15KT 4278 10056 4270 10105
HAIL...1.25IN
WIND...60MPH
$$
CDC521
WWUS53 KLBF 070043
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
743 PM CDT Mon Jul 6 2020
NEC031-070053-
/O.EXP.KLBF.SV.W.0159.000000T0000Z-200707T0045Z/
Cherry NE-
743 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 745 PM CDT/645 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 4291 10062 4265 10026 4241 10129 4271 10139
TIME...MOT...LOC 0043Z 312DEG 21KT 4275 10051 4267 10100
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:28 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 6, 5:28 PM MDT, 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 628 PM CDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 344 PM CDT Mon Jul 6 2020 A frontal passage and weak mid-level shortwave will help to trigger some scattered thunderstorms across portions of northern Nebraska. For the most part, the best instability (CAPE over 2000 J/kg and the steepest lapse rates) will be just north of the the Nebraska border in southern South Dakota. Enough uncertainty exists in thunderstorm placement , though, that a few stronger or isolated severe storms could drift south and impact north central Nebraska. The main threats with these storms will be large hail, brief gusty winds, and brief heavy rainfall. Thunderstorms are expected to initiate across South Dakota by late afternoon and finally impact our area after 7pm CDT. Thunderstorms will gradually diminish over the overnight as they encounter a more stable airmass. Dry weather returns Tuesday morning before another round of thunderstorms are possible late Tuesday afternoon through the evening. These storms will be triggered by a surface trough and will impact mainly the eastern Panhandle and into portions of southwest Nebraska. Instability will be limited and confidence in mature thunderstorm development is low. Main concern with these storms will be strong wind gusts as storms quickly develop and dissipate before large hail can develop. Timing for thunderstorms will mainly be after 00Z and end by 06Z. .LONG TERM...(Wednesday through Monday) Issued at 344 PM CDT Mon Jul 6 2020 A better chance of thunderstorms arrives on Wednesday afternoon and into the evening as a cold front gets dragged across the northern Plains. Current guidance shows severe thunderstorms will impact much of the forecast area. Best times for thunderstorms will be between 1pm CDT and midnight CDT. Heavy rainfall and large hail is expected out of these storms initially. Strong winds will become more of a threat as the event evolves and thunderstorms move eastward. While this event looks very probable, there is still some uncertainty in the timing and location of strongest storms. This will be ironed out over the next couple forecasts. There is another chance for afternoon/evening thunderstorms on Thursday and Saturday, there is still plenty of uncertainty to warrant much more than low chance pops (30%) in the forecast at this time. Drier weather returns for Sunday as high pressure builds back into the area. Plenty of warm air advection into the region will keep surface temperatures in the 90s through the end of next week. The warmest temperatures will be across western and southwest Nebraska (mid 90s to low 100s) where the strongest warm air surge is expected. Elsewhere, temperatures remain in the low to mid 90s. Heat indices will still be close to reaching heat advisory criteria especially on Wednesday and Saturday. Will need to monitor this closely over the next couple days. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon Jul 6 2020 Isolated to scattered thunderstorm activity is expected across northern nebraska this evening and overnight affecting areas north of highway 2 until about 08z. The fate of the thunderstorm activity across the panhandle is uncertain at this time but likely would dissipate this evening (04z). Otherwise, VFR is expected across western and north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...CDC
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Mon Jul 6 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms will affect parts of the Panhandle, Sandhills, and north central Nebraska. The greatest chances of severe storms will be north of Highway 20. The main hazards of these storms will be large hail, strong winds, and brief downpours that could lead to localized flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Additional thunderstorm chances exist Tuesday evening in western Nebraska, mainly along and west of Highway 83, and Wednesday evening for the Sandhills and eastward. A few storms each evening may be severe with large hail and strong winds being the primary concerns. Storm chances will continue into Thursday and Friday, at this time severe weather chances remain uncertain. Near critical fire weather conditions are possible on Tuesday, with the combination of hot temperatures and low relative humidity expected. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Gomez
In the hours before
Special weather statement, Jul 6, 5:22 PM MDT, 25 minutes before
Special Weather Statement National Weather Service North Platte NE 622 PM CDT Mon Jul 6 2020 NEZ005-094-070015- Eastern Cherry NE-Western Cherry NE- 622 PM CDT Mon Jul 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 715 PM CDT/615 PM MDT/... At 622 PM CDT/522 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles west of Cody, or 22 miles southeast of Martin, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cody, Kilgore, Nenzel, Cody Lake and Eli. This includes Highway 20 between mile markers 147 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4274 10100 4289 10151 4300 10147 4300 10091 TIME...MOT...LOC 2322Z 285DEG 19KT 4297 10138 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:32 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Jul 5, 7:13 PM MDT | Special Weather Statement | LBF | Sheridan | 32 min |
| Jul 5, 8:19 PM MDT | Special Weather Statement | LBF | Grant | 41 min |
| Jul 5, 9:03 PM MDT | Special Weather Statement | LBF | Grant | 42 min |
| Jul 5, 9:43 PM MDT | Special Weather Statement | LBF | Cherry | 62 min |
| Jul 6, 5:22 PM MDT | Special Weather Statement | LBF | Cherry | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.